Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 60, NWS Boston/Norton, MA

July 24, 20125 counties in Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 24, 2012, 3:07 PM EDT for 5 counties in Massachusetts. It was in force for 36 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2012, 3:07 PM EDT (19:07 UTC)
Expired
Jul 24, 2012, 3:43 PM EDT
In force
36 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon

Counties Hampden County, MA, Hampshire County, MA, Middlesex County, MA, Norfolk County, MA, Worcester County, MA

The radar

The Boston radar (KBOX), 68 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 3:16 PM EDTTSTM WND DMGNew Braintree, MATREE ACROSS ROAD WEST BROOKFIELD ST.... TREE ON WIRES ON PROUTY RD.
Jul 24, 3:22 PM EDTTSTM WND DMGWare, MATREE DOWN ON ROUTE 32
Jul 24, 3:26 PM EDTTSTM WND DMGWest Brookfield, MATREE BLOCKING CHURCH ST.... TREE DOWN ON WOODS ST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 24, 1:38 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2012-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 518 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2012-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
518 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
826 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

516 
WUUS51 KBOX 241907
SVRBOX
MAC013-015-017-021-027-242015-
/O.NEW.KBOX.SV.W.0060.120724T1907Z-120724T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
307 PM EDT TUE JUL 24 2012

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN WORCESTER COUNTY IN CENTRAL MASSACHUSETTS...
  THIS INCLUDES THE CITIES OF...WORCESTER...MILFORD...
  SOUTHWESTERN NORFOLK COUNTY IN EASTERN MASSACHUSETTS...
  SOUTH CENTRAL MIDDLESEX COUNTY IN SOUTHEAST MASSACHUSETTS...
  NORTHEASTERN HAMPDEN COUNTY IN WESTERN MASSACHUSETTS...
  EXTREME SOUTHEASTERN HAMPSHIRE COUNTY IN WESTERN MASSACHUSETTS...

* UNTIL 415 PM EDT

* AT 306 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  WARE...OR 18 MILES EAST OF AMHERST...AND WAS MOVING EAST AT 30 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE...WARREN...NEW BRAINTREE...
  WEST BROOKFIELD...OAKHAM...NORTH BROOKFIELD...BROOKFIELD...EAST
  BROOKFIELD...SPENCER...PAXTON...CHARLTON...LEICESTER...AUBURN...
  OXFORD...SUTTON...MILLBURY...GRAFTON...DOUGLAS...NORTHBRIDGE...
  WHITINSVILLE...UPTON...UXBRIDGE...HOPKINTON...MILLVILLE...MENDON...
  HOPEDALE AND BELLINGHAM.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL...AS WELL
AS DEADLY LIGHTNING AND TORRENTIAL RAIN. GET TO SAFE SHELTER NOW...
INSIDE A STURDY BUILDING OR IN A VEHICLE. DO NOT SEEK SHELTER UNDER
TREES. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. DRIVERS SHOULD BE ALERT FOR PONDING OF WATER AND AVOID
FLOODED ROADS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
TUESDAY EVENING FOR NORTHERN CONNECTICUT AND MASSACHUSETTS AND
SOUTHERN NEW HAMPSHIRE AND CENTRAL RHODE ISLAND.

&&

LAT...LON 4239 7222 4219 7137 4202 7150 4201 7169
      4223 7231
TIME...MOT...LOC 1908Z 292DEG 26KT 4228 7217

$$

KJC
2 follow-up statements
088 
WWUS51 KBOX 241929
SVSBOX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
329 PM EDT TUE JUL 24 2012

MAC013-015-017-241939-
/O.CAN.KBOX.SV.W.0060.000000T0000Z-120724T2015Z/
MIDDLESEX MA-HAMPSHIRE MA-HAMPDEN MA-
329 PM EDT TUE JUL 24 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HAMPDEN...EXTREME
SOUTHEASTERN HAMPSHIRE AND SOUTH CENTRAL MIDDLESEX COUNTIES IS
CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
TUESDAY EVENING FOR NORTHERN CONNECTICUT AND MASSACHUSETTS AND
SOUTHERN NEW HAMPSHIRE AND CENTRAL RHODE ISLAND.

LAT...LON 4228 7207 4211 7145 4203 7150 4201 7169
      4219 7216
TIME...MOT...LOC 1929Z 299DEG 21KT 4220 7204

$$

MAC021-027-242015-
/O.CON.KBOX.SV.W.0060.000000T0000Z-120724T2015Z/
WORCESTER MA-NORFOLK MA-
329 PM EDT TUE JUL 24 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR EXTREME SOUTHWESTERN NORFOLK AND SOUTHERN WORCESTER COUNTIES...

AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR EAST BROOKFIELD...OR 12 MILES SOUTHWEST OF WORCESTER...
MOVING SOUTHEAST AT 25 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SPENCER...CHARLTON...AUBURN...OXFORD...SUTTON...MILLBURY...DOUGLAS...
WHITINSVILLE...UXBRIDGE...NORTHBRIDGE...MILLVILLE...MENDON...HOPEDALE
AND BELLINGHAM

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
TUESDAY EVENING FOR NORTHERN CONNECTICUT AND MASSACHUSETTS AND
SOUTHERN NEW HAMPSHIRE AND CENTRAL RHODE ISLAND.

&&

LAT...LON 4228 7207 4211 7145 4203 7150 4201 7169
      4219 7216
TIME...MOT...LOC 1929Z 299DEG 21KT 4220 7204

$$

KJC
103 
WWUS51 KBOX 241943
SVSBOX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
343 PM EDT TUE JUL 24 2012

MAC021-027-241953-
/O.CAN.KBOX.SV.W.0060.000000T0000Z-120724T2015Z/
WORCESTER MA-NORFOLK MA-
343 PM EDT TUE JUL 24 2012

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHWESTERN NORFOLK
AND SOUTHERN WORCESTER COUNTIES IS CANCELLED...

THE STRONGEST STORMS HAVE WEAKENED AND MOVED OUT OF THE AREA.  

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
TUESDAY EVENING FOR NORTHERN CONNECTICUT AND MASSACHUSETTS AND
SOUTHERN NEW HAMPSHIRE AND CENTRAL RHODE ISLAND.

LAT...LON 4228 7207 4211 7145 4203 7150 4201 7169
      4219 7216
TIME...MOT...LOC 1943Z 299DEG 21KT 4216 7194

$$

KJC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:04 PM EDT, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 24, 2:04 PM EDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
204 PM EDT TUE JUL 24 2012

.SYNOPSIS...
A COLD FRONT WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS...SOME
LOCALLY STRONG TO SEVERE TO THE REGION TODAY. HIGH PRESSURE BRINGS A
RETURN TO DRY WEATHER FOR WEDNESDAY. A FRONTAL BOUNDARY WILL THEN
STALL ACROSS THE REGION LATE THIS WEEK INTO THE WEEKEND...BRINGING
ROUNDS OF SCATTERED SHOWERS AND THUNDERSTORMS. CONDITIONS LOOK TO
GRADUALLY IMPROVE EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...

2 PM UPDATE...

*** A FEW STRONG TO SEVERE THUNDERSTORMS LIKELY THIS AFTERNOON ***

DESPITE COLD FRONT/WIND SHIFT ALREADY INTO SOUTHEAST
MA...CONVECTION FIRING IN THE POST FRONTAL AIRMASS IN RESPONSE TO
STRONG FORCING FROM APPROACHING S/WV TROUGH. THUS LIMITED FRONTAL
CONVERGENCE IS BEING COMPENSATED BY STRONG MID LEVEL FORCING.

FRAGMENTED LINE OF STORMS FROM COASTAL NH SOUTHWEST INTO SOUTHERN
NH/VT AND NORTHWEST MA AT 2 PM. THIS LINE IS MOVING INTO A
FAVORABLE ENVIRONMENT FOR STORM INTENSIFICATION WITH ML CAPES UP
TO 2000 J/KG AND MID LVL LAPSE RATES AROUND 6C/KM. DEEP LAYER
SHEAR IS MARGINAL AT 25 KT BUT THIS WILL INCREASE LATER TODAY.
THIS WILL LIKELY BE COMPENSATED BY STRONG MID LEVEL FORCING FOR
ASCENT BY APPROACHING S/WV AND ATTENDING +100KT UPPER LEVEL JET
WITH LFQ OVER THE AREA TOWARD 00Z. THEREFORE EXPECTING THIS LINE
TO BECOME BETTER ORGANIZED AND INTENSIFY AS IT SLIDES SOUTH INTO
MA/CT AND RI. AS A RESULT A SVR TSTM WTCH BOX IN EFFECT TIL 8 PM.

TSTM HAZARDS WILL BE STRONG TO DAMAGING WINDS/LARGE HAIL AND VERY
HEAVY DOWNPOURS. THESE STORMS SHOULD EXIT INTERIOR SOUTHERN NEW
ENGLAND BY 20-21Z BUT MAY LINGER OVER SOUTHEAST MA UNTIL 8 PM AND
POSSIBLY 11 PM OVER CAPE COD AND THE ISLANDS.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
ANY LEFT OVER SCATTERED SHOWERS/THUNDERSTORMS SHOULD EXIT THE
SOUTHEAST NEW ENGLAND COAST BY MID EVENING.   OTHERWISE...MUCH DRIER
AND COOLER AIR WILL BE USHERED IN BEHIND THE COLD FRONT.  SKIES WILL
BECOME MOSTLY CLEAR AS OVERNIGHT LOWS RANGE FROM THE LOWER TO MIDDLE
50S ACROSS SOUTHWEST NH/WESTERN MA...TO THE UPPER 50S AND LOWER 60S
ACROSS MOST OTHER LOCATIONS.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
MODEL DISCUSSION AND PREFERENCES...
SOLUTIONS AMONGST THE MEDIUM RANGE MODEL SUITE WIDEN AS TIME GOES
ON...ESPECIALLY WITH THE CHANGING UPPER LEVEL PATTERN ACROSS THE
NORTHEASTERN U.S. LATE THIS WEEK. HOWEVER...APPEARS THAT THE GENERAL
SIGNAL CONTINUES TO SHOW AN UNSETTLED PATTERN SETTING UP ACROSS THE
REGION. AS THE UPPER TROUGH OVER NEW ENGLAND SHIFTS OFFSHORE...A
MAINLY BROAD ZONAL FLOW TAKES OVER. HOWEVER...AT THE SURFACE...A
WARM FRONT TRIES TO WORK N. MODELS HAVING DIFFICULTY POSITIONING
THIS FRONT. BIG QUESTION WILL BE WHERE THIS FRONT DOES SET
UP...ALONG WITH ITS ISENTROPIC LIFT AND INSTABILITY. ONCE IT DOES
MOVE IN...IT BECOMES PARALLEL WITH THE UPPER FLOW...SO WILL SEE
SEVERAL DAYS OF OFF AND ON UNSETTLED WEATHER. MODELS ALSO SIGNALING
WEAK WAVES MOVING ALONG THIS FRONT...SO MAY SEE ROUNDS OF SCT
SHOWERS/TSTMS THROUGH AT LEAST SATURDAY AND POSSIBLY INTO SUNDAY.
SPECIFIC TIMING OF THESE WAVES IS UNCERTAIN. DOES LOOK LIKE THE
FRONT FINALLY STARTS TO SHIFT OFFSHORE AS SHORT WAVE DEVELOPS IN THE
UPPER FLOW LATE THIS WEEKEND...SO MAY START TO SEE IMPROVING
CONDITIONS EARLY NEXT WEEK. DO SUSPECT THE TIMING...THOUGH...SO
CONFIDENCE IS LOW DURING THIS PORTION OF THE FORECAST.

DETAILS...

WEDNESDAY AND WEDNESDAY NIGHT...
HIGH PRES RIDGE BUILDS ACROSS THE REGION DURING THE DAY WITH LIGHT
WIND FLOW IN PLACE. RATHER GOOD MIXING IN PLACE WITH DRY NW FLOW SO
MAY SEE SOME GUSTY WINDS DURING THE AFTERNOON...THOUGH WILL BE SHORT
LIVED. EXPECT HIGHS MAINLY IN THE LOWER-MID 80S...THOUGH A BIT
COOLER ALONG THE IMMEDIATE COAST AS WELL AS THE HIGHER TERRAIN
INLAND. WILL START TO SEE MID AND UPPER LEVEL CLOUDS INCREASE WED
NIGHT AS WARM FRONT STARTS TO APPROACH AND RIDGE MOVES OFFSHORE.

THURSDAY THROUGH SUNDAY...
AS MENTIONED ABOVE...EXPECT EXTENDED PERIOD OF UNSETTLED WEATHER
DURING THIS TIME FRAME. WARM FRONT APPROACHES...THEN SETS UP SHOP
ACROSS THE REGION. THE LOCATION WHERE THIS HAPPENS WILL BE ALL
IMPORTANT...AS THIS WILL DICTATE THE AMOUNT OF MOISTURE...LIFT AND
INSTABILITY THAT WILL WORK IN. HAVE NOTED A PRETTY DECENT LOW LEVEL
S-SW JET WORKS IN CLOSE TO OR BEHIND THIS FRONT DURING THURSDAY...SO
MAY SEE GUSTY WINDS DURING THE AFTERNOON/EVENING. DOES LOOK LIKE THE
FIRST ROUND OF SCT SHOWERS/TSTMS WILL OCCUR FROM THU AFTERNOON INTO
FRIDAY AS A SHORT WAVE MOVES ACROSS THE GREAT LAKES. SPC HAS PLACED
THE REGION IN A SLIGHT RISK OF SEVERE STORMS THU INTO EARLY FRI. AT
THIS POINT...LOOKS LIKE BEST CHANCE OF CONVECTION WILL BE AWAY FROM
THE E COAST FOR THU AFTERNOON INTO EARLY FRI MORNING. AS THIS JET
MOVES E...MOST OF THE INSTABILITY MOVES WITH IT. HOWEVER...ONE OR
TWO MORE WAVES MOVE ALONG THE STALLED FRONT SO WILL SEE ROUNDS OF
SCT SHOWERS/TSTMS THROUGH SATURDAY. HAVE CONTINUED MENTION OF
SHOWERS/TSTMS IN FORECAST INTO SATURDAY NIGHT.  ANOTHER CONCERN WILL
BE POSSIBLE TRAINING OF SHOWERS AND STORMS ALONG WITH HIGH PW/S /ON
ORDER OF 2-2.25 INCHES ESPECIALLY THU-FRI/ MAY PRODUCE FLOODING OR
FLASH FLOODING AT ANY POINT.

DOES LOOK LIKE THE UPPER PATTERN CHANGES AGAIN LATE THIS WEEKEND AS
ANOTHER SHORT WAVE MOVES OUT OF THE LAKES...HELPING PUSH THE FRONT N
OF THE REGION. MOST INSTABILITY ALSO MOVES OUT. MAY STILL SEE SCT
SHOWERS ON SUNDAY AS FINAL LOW KICKS OFFSHORE.

MONDAY...
LOOKS LIKE HIGH PRES WILL BUILD ACROSS BETWEEN SYSTEMS...WITH DRIER
NW FLOW IN PLACE. TIMING IS STILL IN QUESTION...THOUGH.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
FORECASTER CONFIDENCE LEVELS...
LOW...LESS THAN 30 PERCENT
MODERATE...30 PERCENT TO 60 PERCENT
HIGH...GREATER THAN 60 PERCENT

OVERVIEW...MODERATE TO HIGH CONFIDENCE.
LINE OF STRONG TO SEVERE TSTMS WILL MOVE ACROSS SOUTHERN NEW
ENGLAND/S AIRSPACE THIS AFTERNOON...EXITING BY 21Z AND 00Z FOR RI
AND SOUTHEAST MA...POSSIBLY LINGERING TIL 03Z CAPE COD AND THE
ISLANDS. A FEW STORMS WILL CONTAIN STRONG WINDS/LARGE HAIL AND
HEAVY DOWNPOURS. OTHERWISE VFR CONDITIONS TONIGHT WITH INCREASING
NNW WINDS PROVIDING GOOD VSBYS. VFR AGAIN WED WITH A DIMINISHING
WIND.

KBOS TAF...MODERATE TO HIGH CONFIDENCE.
VFR WITH A 1-3 HR WINDOW OF SCT TSTMS AND BRIEF MVFR. A FEW STRONG
STORMS ARE LIKELY WITH IMPROVEMENT 21Z-00Z. VFR TONIGHT AND WED
WITH A GUSTY NNW.

KBDL TAF...MODERATE TO HIGH CONFIDENCE.
VFR THROUGH WED WITH A MODERATE PROBABILITY OF A STRONG THUNDERSTORM
UNTIL 21Z...THEN IMPROVING.

OUTLOOK...WEDNESDAY NIGHT THROUGH SATURDAY...

THURSDAY-SATURDAY...
MODERATE CONFIDENCE. PREVAILING VFR. SCT SHRA/TSRA WITH PSBL
MVFR-IFR IMPACTS. TSRA MAY BE SEVERE THU AFTERNOON INTO EARLY FRI
MORNING. LOW CONFIDENCE ON TIMING BEYOND FRI MORNING.

&&

.MARINE...
MODERATE TO HIGH CONFIDENCE THROUGH TONIGHT. WILL CONTINUE SCA FOR
HAZARDOUS SEAS AROUND 5 FEET ACROSS THE OUTER-WATERS INTO THE MID
AFTERNOON.  THESE SEAS SHOULD DIMINISH FOR A TIME LATE THIS
AFTERNOON/EVENING...BUT WILL LIKELY INCREASE AGAIN TO SCA THRESHOLDS
LATE TONIGHT BEHIND THE COLD FRONT.  LATER SHIFTS WILL LIKELY NEED
TO REISSUE SCA AND WILL PROBABLY ALSO SEE A PERIOD OF NORTH TO
NORTHWEST WIND GUSTS OF 20 TO 25 KNOTS DEVELOP TOWARD DAYBREAK
WEDNESDAY.

THE BIGGEST CONCERN FOR MARINERS WILL BE A FEW STRONG
THUNDERSTORMS.  PERHAPS A FEW EARLY THIS MORNING AND A BETTER CHANCE
THIS AFTERNOON INTO THE EARLY TO MID EVENING HOURS.

OUTLOOK...WEDNESDAY THROUGH SATURDAY...

WEDNESDAY...
MODERATE TO HIGH CONFIDENCE. NW WINDS GUSTING TO AROUND 20 KTS OVER
THE WATERS DURING THE MORNING...THEN DIMINISHING. SEAS REMAIN BELOW
SMALL CRAFT CRITERIA.

THURSDAY THROUGH SATURDAY...
MODERATE CONFIDENCE. S-SW WINDS ACROSS MOST OF THE WATERS THU-THU
NIGHT WITH GUSTS UP TO 20 KT. WITH GUSTY WINDS...SEAS MAY APPROACH 5
FT ON THE SOUTHERN OUTER WATERS INTO FRIDAY. FRONTAL SYSTEM WILL
SETTLE ACROSS THE WATERS...WITH WINDS GENERALLY 15 KT OR LESS. WILL
SEE PERIODS OF SHOWERS/TSTMS THROUGH THIS TIMEFRAME...BEST CHANCE
FROM THU AFTERNOON INTO EARLY FRI MORNING. MAY SEE SQUALLY
CONDITIONS AND FREQUENT LTNG IN ANY STORMS THU-FRI.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 4 PM EDT THIS
     AFTERNOON FOR ANZ250-254>256.

&&

SYNOPSIS...FRANK/EVT
NEAR TERM...FRANK
SHORT TERM...FRANK
LONG TERM...EVT
AVIATION...NOCERA/EVT
MARINE...FRANK/NOCERA/EVT
Hazardous weather outlook, Jul 24, 1:42 PM EDT, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TAUNTON MA
142 PM EDT TUE JUL 24 2012

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-251745-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
142 PM EDT TUE JUL 24 2012

...SEVERE THUNDERSTORM WATCH 511 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A LOW PROBABILITY FOR A FEW SEVERE THUNDERSTORMS THURSDAY
AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230>237-251-251745-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
MASSACHUSETTS BAY AND IPSWICH BAY-
142 PM EDT TUE JUL 24 2012

...SEVERE THUNDERSTORM WATCH 511 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A LOW PROBABILITY FOR A FEW STRONG THUNDERSTORMS THURSDAY
INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ250-254>256-251745-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
142 PM EDT TUE JUL 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW STRONG THUNDERSTORMS ARE POSSIBLE TODAY...MAINLY THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A LOW PROBABILITY FOR A FEW STRONG THUNDERSTORMS THURSDAY
INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 24, 2:02 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
202 PM EDT TUE JUL 24 2012

MAZ003-004-012-241900-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-SOUTHERN WORCESTER MA-
202 PM EDT TUE JUL 24 2012

AT 200 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH AND
PENNY SIZED HAIL 3 MILES WEST OF PHILLIPSTON...OR ABOUT 19 MILES WEST
OF FITCHBURG...MOVING SOUTHEAST AT 25 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...PHILLIPSTON...PETERSHAM...
  TEMPLETON...GARDNER...BARRE...HUBBARDSTON...WESTMINSTER...
  RUTLAND...PRINCETON...LEOMINSTER...HOLDEN...STERLING...WEST
  BOYLSTON...WORCESTER...LANCASTER...CLINTON AND BOYLSTON.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
TUESDAY EVENING FOR NORTHERN CONNECTICUT AND MASSACHUSETTS AND
SOUTHERN NEW HAMPSHIRE AND CENTRAL RHODE ISLAND.

&&

LAT...LON 4247 7158 4224 7178 4252 7231 4267 7218

KJC
Special weather statement, Jul 24, 2:12 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
212 PM EDT TUE JUL 24 2012

MAZ002-241915-
WESTERN FRANKLIN MA-
212 PM EDT TUE JUL 24 2012

AT 212 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH AND
PENNY SIZED HAIL 6 MILES NORTHWEST OF MONROE...OR ABOUT 6 MILES
NORTHEAST OF NORTH ADAMS...MOVING SOUTHEAST AT 10 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...MONROE...ROWE...HEATH...HAWLEY...
  COLRAIN...CHARLEMONT AND BUCKLAND.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
TUESDAY EVENING FOR NORTHERN CONNECTICUT AND MASSACHUSETTS AND
SOUTHERN NEW HAMPSHIRE AND CENTRAL RHODE ISLAND.

&&

LAT...LON 4274 7275 4268 7262 4248 7285 4250 7288
      4253 7287 4254 7289 4255 7296 4257 7298
      4266 7296 4266 7299 4268 7299 4270 7296
      4270 7302 4274 7303

KJC
Special weather statement, Jul 24, 2:21 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
221 PM EDT TUE JUL 24 2012

MAZ006-007-241915-
EASTERN ESSEX MA-WESTERN ESSEX MA-
221 PM EDT TUE JUL 24 2012

...STRONG THUNDERSTORM IN NORTHEAST MASSACHUSETTS...

AT 220 PM...A STRONG THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS TO
40 MPH AND PENNY SIZED HAIL WAS LOCATED NEAR NEWBURY...AND WAS
MOVING SOUTHEAST AT 30 MPH.

THIS STORM WILL MOVE ACROSS COASTAL ESSEX COUNTY THROUGH 315 PM.

* SOME LOCATIONS AFFECTED INCLUDE...ROWLEY...IPSWICH...ESSEX...
  GLOUCESTER AND ROCKPORT.

HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN
LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED
ROADS.

THIS STORM WAS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. GET
INDOORS OR INSIDE A VEHICLE NOW! IF YOU ARE CAUGHT OUTSIDE...STAY
AWAY FROM ISOLATED TALL OBJECTS SUCH AS TREES. AVOID OPEN AREAS SUCH
AS GOLF COURSES AND BALL FIELDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
TUESDAY EVENING FOR NORTHERN CONNECTICUT...MOST OF MASSACHUSETTS...
SOUTHWEST NEW HAMPSHIRE AND RHODE ISLAND.

&&

LAT...LON 4282 7083 4282 7084 4281 7085 4280 7080
      4269 7077 4266 7069 4270 7063 4264 7057
      4262 7059 4263 7061 4257 7065 4259 7068
      4256 7073 4276 7108 4287 7098 4288 7095

JWD
Special weather statement, Jul 24, 2:33 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
233 PM EDT TUE JUL 24 2012

MAZ004-012-241930-
NORTHERN WORCESTER MA-SOUTHERN WORCESTER MA-
233 PM EDT TUE JUL 24 2012

AT 230 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH AND
PENNY SIZED HAIL 2 MILES SOUTHWEST OF PETERSHAM...OR ABOUT 17 MILES
EAST OF AMHERST...MOVING SOUTHEAST AT 25 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...HARDWICK...BARRE...NEW
  BRAINTREE...HUBBARDSTON...OAKHAM...RUTLAND...PRINCETON...PAXTON...
  HOLDEN...LEICESTER...WEST BOYLSTON...WORCESTER...BOYLSTON...
  AUBURN...WHITINSVILLE...WESTBOROUGH...UPTON...SUTTON...
  SOUTHBOROUGH...SHREWSBURY...NORTHBRIDGE...NORTHBOROUGH...GRAFTON
  AND BERLIN.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
TUESDAY EVENING FOR NORTHERN CONNECTICUT AND MASSACHUSETTS AND
SOUTHERN NEW HAMPSHIRE AND CENTRAL RHODE ISLAND.

&&

LAT...LON 4244 7228 4248 7229 4251 7225 4254 7227
      4257 7224 4237 7160 4234 7162 4231 7158
      4233 7154 4233 7149 4226 7153 4226 7159
      4222 7160 4219 7158 4210 7165 4240 7232

KJC
Special weather statement, Jul 24, 2:54 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
254 PM EDT TUE JUL 24 2012

MAZ005>007-014-015-022-241945-
BARNSTABLE MA-CENTRAL MIDDLESEX COUNTY MA-EASTERN ESSEX MA-SOUTHEAST
MIDDLESEX MA-SUFFOLK MA-WESTERN ESSEX MA-
254 PM EDT TUE JUL 24 2012

...STRONG THUNDERSTORMS HEADING TOWARD BOSTON...

AT 251 PM...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING WIND
GUSTS TO 40 MPH AND PENNY SIZED HAIL EXTENDED FROM DANVERS TO
BILLERICA...AND WAS MOVING SOUTHEAST AT 30 MPH.

THIS LINE OF STORMS WILL MOVE ACROSS MUCH OF THE NORTH SHORE...
AS WELL AS DOWNTOWN BOSTON THROUGH 345 PM.

* SOME LOCATIONS AFFECTED INCLUDE... BURLINGTON...PEABODY...
  BEVERLY... WAKEFIELD...WOBURN...EVERETT...CHARLESTOWN...
  CHELSEA...REVERE...EAST BOSTON...NAHANT AND WINTHROP.

HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN
LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED
ROADS.

THIS STORM WAS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. GET
INDOORS OR INSIDE A VEHICLE NOW! IF YOU ARE CAUGHT OUTSIDE...STAY
AWAY FROM ISOLATED TALL OBJECTS SUCH AS TREES. AVOID OPEN AREAS SUCH
AS GOLF COURSES AND BALL FIELDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
TUESDAY EVENING FOR NORTHERN CONNECTICUT...MASSACHUSETTS...
SOUTHWEST NEW HAMPSHIRE AND RHODE ISLAND.

&&

LAT...LON 4257 7075 4250 7081 4255 7081 4254 7086
      4253 7084 4254 7084 4248 7082 4246 7092
      4242 7090 4241 7093 4242 7094 4245 7095
      4241 7098 4234 7095 4235 7099 4234 7101
      4257 7136 4262 7086

JWD
Special weather statement, Jul 24, 2:57 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
257 PM EDT TUE JUL 24 2012

MAZ003-004-012-242000-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-SOUTHERN WORCESTER MA-
257 PM EDT TUE JUL 24 2012

AT 254 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH AND
PENNY SIZED HAIL OVER HARDWICK...OR ABOUT 15 MILES EAST OF AMHERST...
MOVING SOUTHEAST AT 30 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...NEW BRAINTREE...WARREN...WEST
  BROOKFIELD...OAKHAM...NORTH BROOKFIELD...BROOKFIELD...EAST
  BROOKFIELD...SPENCER...PAXTON...LEICESTER...CHARLTON...WORCESTER...
  AUBURN...OXFORD...SUTTON...MILLBURY AND GRAFTON.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
TUESDAY EVENING FOR NORTHERN CONNECTICUT AND MASSACHUSETTS AND
SOUTHERN NEW HAMPSHIRE AND CENTRAL RHODE ISLAND.

&&

LAT...LON 4246 7225 4223 7161 4201 7177 4223 7223
      4225 7221 4231 7221 4230 7227 4235 7229
      4234 7232 4232 7233 4231 7236

KJC

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 2:56 AM EDTSpecial Weather StatementBOXHampden49 min
Jul 24, 4:19 AM EDTSpecial Weather StatementBOXNorfolk41 min
Jul 24, 12:50 PM EDTSpecial Marine WarningBOX55 min
Jul 24, 1:23 PM EDTSpecial Weather StatementBOXEssex52 min
Jul 24, 1:34 PM EDTSpecial Marine WarningBOX86 min
Jul 24, 1:56 PM EDTSpecial Weather StatementBOXEssex, Franklin, Hampden, Hampshire, Middlesex, Norfolk and 3 more79 min
Jul 24, 2:02 PM EDTSpecial Weather StatementBOXWorcester58 min
Jul 24, 2:12 PM EDTSpecial Weather StatementBOXFranklin63 min
Jul 24, 2:21 PM EDTSpecial Weather StatementBOXEssex54 min
Jul 24, 2:33 PM EDTSpecial Weather StatementBOXWorcester57 min
Jul 24, 2:38 PM EDTSpecial Marine WarningBOX82 min
Jul 24, 2:54 PM EDTSpecial Weather StatementBOXSuffolk51 min
Jul 24, 2:57 PM EDTSpecial Weather StatementBOXWorcester63 min
Jul 24, 3:08 PM EDTSpecial Marine WarningBOX52 min
Jul 24, 3:38 PM EDTSpecial Marine WarningBOX52 min
Jul 24, 3:40 PM EDTSmall Craft AdvisoryBOX20 hr
Jul 24, 3:51 PM EDTSpecial Weather StatementBOXPlymouth54 min
Jul 24, 3:57 PM EDTSpecial Weather StatementBOXHampden, Hampshire63 min
Jul 24, 4:23 PM EDTSevere Thunderstorm WarningBOXBarnstable, Plymouth30 min
Jul 24, 4:30 PM EDTSpecial Weather StatementBOXPlymouth30 min
Jul 24, 4:39 PM EDTSpecial Marine WarningBOX66 min
Jul 24, 4:52 PM EDTSpecial Weather StatementBOXPlymouth53 min
Jul 24, 5:00 PM EDTSevere Thunderstorm WarningBOXBristol, Plymouth30 min
Jul 24, 5:04 PM EDTSpecial Marine WarningBOX41 min
Jul 24, 5:16 PM EDTSpecial Marine WarningBOX59 min
Jul 24, 5:19 PM EDTSpecial Weather StatementBOXDukes56 min
Jul 24, 5:37 PM EDTSpecial Weather StatementBOXBarnstable, Dukes, Nantucket53 min
Jul 24, 5:41 PM EDTSevere Thunderstorm WarningBOXBarnstable, Dukes37 min
Jul 24, 5:59 PM EDTSpecial Marine WarningBOX61 min
Jul 24, 6:24 PM EDTSpecial Weather StatementBOXNorfolk36 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.